×

A Gelfand model for wreath products. (English) Zbl 1234.20012

From the introduction: A Gelfand model for wreath products \(\mathbb Z_r\wr S_n\) is constructed. The proof relies on a combinatorial interpretation of the characters of the model, extending a classical result of Frobenius and Schur.
A complex representation of a group \(G\) is called a Gelfand model for \(G\), or simply a model, if it is equivalent to the multiplicity-free direct sum of all the irreducible representations of \(G\). In this paper, we determine an explicit and simple combinatorial action which gives a model for wreath products \(\mathbb Z_r\wr S_n\), and, in particular, for the Weyl groups of type \(B\). For \(r=1\) (i.e., for the symmetric group) the construction is identical with the one given by V. Kodiyalam and D.-N. Verma [A natural representation model for symmetric groups, preprint (2004)] and R. M. Adin, A. Postnikov and Y. Roichman [J. Algebra 320, No. 3, 1311-1325 (2008; Zbl 1172.20009)]. The proof relies on a combinatorial interpretation of the characters, extending a classical result of Frobenius and Schur.
If all the (irreducible) representations of a finite group are real, then, by a result of Frobenius and Schur, the character-value of a model at a group element is the number of square roots of this element in the group. We are concerned in this paper with \(G(r,n)=\mathbb Z_r\wr S_n\), the wreath product of a cyclic group \(\mathbb Z_r\) with a symmetric group \(S_n\). For \(r>2\) this group is not real, and Frobenius’ theorem does not apply. It will be shown that the character-value of a model at an element of \(G(r,n)\) is the number of “absolute square roots” of this element in the group; see Theorem 3.4 below.
The rest of the paper is organized as follows. The construction of the model is described in Subsection 1.1. Necessary preliminaries and notation are given in Section 2. The combinatorial interpretation of the characters of the model is described in Section 3, Theorem 3.4. Two proofs for this interpretation are given. A direct combinatorial proof, using the Murnaghan-Nakayama rule, is given in Section 4. The second proof combines the properties of the generalized Robinson-Schensted algorithm for wreath products, due to Stanton and White, with a generalized Frobenius-Schur formula due to Bump and Ginzburg; see Section 5. The main theorem, Theorem 1.2, is proved in Section 6. The proof applies generalized Frobenius-Schur character formula, Theorem 3.4, together with Corollary 4.3. Section 7 ends the paper with final remarks and open problems.

MSC:

20C30 Representations of finite symmetric groups
20C15 Ordinary representations and characters
05E10 Combinatorial aspects of representation theory

Citations:

Zbl 1172.20009
PDFBibTeX XMLCite
Full Text: DOI arXiv

References:

[1] R. M. Adin, A. Postnikov and Y. Roichman, Combinatorial Gelfand Models, Journal of Algebra, to appear. · Zbl 1172.20009
[2] J. L. Aguado and J. O. Araujo, A Gelfand model for the symmetric group, Communications in Algebra 29 (2001), 1841–1851. · Zbl 1015.20009 · doi:10.1081/AGB-100002136
[3] J. O. Araujo, A Gelfand model for a Weyl group of type B n, Beitrzur Algebra und Geometrie 44 (2003), 359–373. · Zbl 1063.20008
[4] J. O. Araujo and J. J. Bigeón, A Gelfand model for a Weyl group of type D n and the branching rules D n B n, Journal of Algebra 294 (2005), 97–116. · Zbl 1081.20052 · doi:10.1016/j.jalgebra.2005.09.001
[5] R. W. Baddeley, Models and involution models for wreath products and certain Weyl groups, Journal of the London Mathematical Society. Second Series 44 (1991), 55–74. · Zbl 0757.20003 · doi:10.1112/jlms/s2-44.1.55
[6] I. N. Bernstein, I. M. Gelfand and S. I. Gelfand, Models of representations of compact Lie groups (Russian), Funkcional. Anal. i Prilozen. 9 (1975), 61–62. · Zbl 0315.35072 · doi:10.1007/BF01078183
[7] D. Bump and D. Ginzburg, Generalized Frobenius-Schur numbers, Journal of Algebra 278 (2004), 294–313. · Zbl 1053.20006 · doi:10.1016/j.jalgebra.2004.02.012
[8] G. Frobenius and I. Schur, Über die reellen Darstellungen de rendlichen Gruppen, S’ber. Akad. Wiss. Berlin (1906), 186–208.
[9] R. Gow, Real representations of the finite orthogonal and symplectic groups of odd characteristic, Journal of Algebra 96 (1985), 249–274. · Zbl 0576.20026 · doi:10.1016/0021-8693(85)90049-3
[10] N. F. J. Inglis, R. W. Richardson and J. Saxl, An explicit model for the complex representations of S n, Archiv der Mathematik. Birkhäuser, Basel 54 (1990), 258–259. · Zbl 0695.20008 · doi:10.1007/BF01188521
[11] I. M. Isaacs, Character Theory of Finite Groups, Dover, New York, 1994. · Zbl 0849.20004
[12] N. Kawanaka and H. Matsuyama, A twisted version of the Frobenius-Schur indicator and multiplicity-free permutation representation, Hokkaido Mathematical Journal 19 (1990), 495–508. · Zbl 0791.20006
[13] A. A. Klyachko, Models for complex representations of the groups GL(n, q) and Weyl groups (Russian), Dokl. Akad. Nauk SSSR 261 (1981), 275–278. · Zbl 0496.20031
[14] A. A. Klyachko, Models for complex representations of groups GL(n, q) (Russian), Rossiĭskaya Akademiya Nauk. Matematicheskiĭ Sbornik (N.S.) 120(162) (1983), 371–386.
[15] V. Kodiyalam and D.-N. Verma, A natural representation model for symmetric groups, preprint, 2004.
[16] Y. Roichman, A recursive rule for Kazhdan-Lusztig characters, Advances in Mathematics 129 (1997), 24–45. · Zbl 0889.20023 · doi:10.1006/aima.1996.1629
[17] P. D. Ryan, Representations of Weyl groups of type B induced from centralisers of involutions, Bulletin of the Australian Mathematical Society 44 (1991), 337–344. · Zbl 0738.20007 · doi:10.1017/S0004972700029774
[18] D. Stanton and D. E. White, A Schensted algorithm for rim hook tableaux, Journal of Combinatorial Theory. Series A 40 (1985), 211–247. · Zbl 0577.05001 · doi:10.1016/0097-3165(85)90088-3
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.